Nebraska, 2004

Hail in Nebraska, May 21, 2004

May 21, 2004 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 20, 1:44 PM CST, 10 hours 16 minutes earlier.

Area forecast discussion, May 20, 1:44 PM CST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT THU MAY 20 2004

...FORECAST FOCUS IS ON SURFACE FRONTAL POSITION AND ASSOC
THUNDERSTORM CHANCES TONIGHT AND AGAIN FRIDAY...

.DISCUSSION...
THE ETA AND GFS INITIALIZED SIMILAR AT H5 WITH THE  GFS ONLY A BIT
DEEPER WITHIN THE UPPER TROUGH IN THE PAC NW. THE GFS WAS FURTHER
SOUTH WITH THE SFC FRONT THAN THE ETA AND PREFER THE GFS AT THE SFC
DUE TO ITS FURTHER SOUTH POSITION.

VERY LITTLE CONVECTIVE ACTIVITY HAS OCCURRED THE PAST TWO DAY
DESPITE SOME MODERATE TO HIGH INSTABILITY. MUCH OF THIS HOWEVER HAS
BEEN ATTRIBUTED TO STRATUS AND STRONG CAPPING INVERSION. WHILE THE
PWS HAVE DROPPED OFF SOME FROM 12 HRS AGO NOW TO 114 PERCENT OF
NORMAL...DDC AND DNR HAVE RISEN TO 147 AND 162 PERCENT OF NORMAL.
STILL PLENTY OF MOISTURE FOR ORGANIZED CONVECTION. AT 19Z TWO CLOUDS
BANDS ARE TRYING TO DEVELOP INTO ORGANIZED CONVECTIVE BANDS...THE
FIRST FROM NW KS INTO SC NEBR AND THE SECOND FROM SWRN KS INTO NERN
KS. BOTH BANDS ARE LIFTING NORTHWARD.

SURFACE FRONT WILL LIFT NORTH FROM NEAR GLD TO TOP KS AT 00Z. STRONG
LLVL WAA TO THE SOUTH AND EASTERLY FLOW NORTH OF FRONT IN NEBRASKA.
LBF 12Z SOUNDING HAD 9 DEGREE CAPPING INVERSION. ALTHOUGH THIS IS
FORECAST TO WEAKEN TO ABOUT 2 DEGREES LATE THIS AFTERNOON...WOULD
EXPECT MUCH OF CONVECTION TONIGHT TO BE ELEVATED. SEVERAL PARAMETERS
FAVORABLE FOR ORGANIZED CONVECTION NORTH OF FRONT TONIGHT. FAVORABLE
TIMING OF H7 TROUGH AND ONSET OF H85 LLVL JET TO PROVIDE BROAD
ASCENT ABOVE THE LCL. ADEQUATE MOISTURE IN PLACE NORTH OF FRONT AS
ALLUDED TO BY PW VALUES. AND H8 COMPUTED LIS AROUND -5 AS FRONT
LIFTS NORTH. PREFER TO TAKE ETA QPF FIELD A BIT FURTHER SOUTH PER
CURRENT SFC FRONTAL POSITION. WILL CARRY A PERIOD OF LIKELY POPS
TONIGHT EAST OF LBF TO ANW TO 30 POPS FAR NW.

SFC FRONT STALLS OUT JUST SOUTH OF FA FRI/FRI NIGHT WITH A CHC FOR
CONVECTION NORTH OF I-80 AND SLIGHT CHC SOUTH FRI NIGHT.

BEST CHCS MAY ACTUALLY COME FOR THE FA AS A WHOLE SAT AFTN EVE AS
SFC FRONT AND H85 LOW ARE JUST TO OUR SOUTHEAST AND A STRONGER WAVE
MOVE THROUGH.

SUNDAY LOOKS DRY EXCEPT FOR ISOLATED EVENING TSRA WEST AS SFC LOW
DEVELOP FARTHER NORTH INTO WRN SD AS UPPER THROUGH DIGS IN NWRN
U.S.

.EXTENDED DISCUSSION...
MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH PLACEMENT OF H5
HEIGHTS. CLOSED LOW OFF THE CA COAST 12Z TUESDAY. LOOKS LIKE A
TRANSITION TO AN EASTERN CONUS TROUGHING BY THU ALONG WITH
TRANSITORY RIDGE AMPLIFYING FROM OLD MEXICO NORTHWEST INTO THE
INTERMOUNTAIN WEST. THIS SHOULD AT LEAST END NEED FOR LOW POPS FOR
DAYS 7 AND 8 (THU/FRI). IN THE MEANTIME...RAIN/THUNDERSTORM CHANCES
WILL REMAIN ABOVE CLIMATOLOGY FOR MON/TUES BASED ON POSN OF SFC/H8
FRONTS TO OUR SOUTH AND WSWRLY H5 FLOW FROM NRN CO/SRN WY. WILL KEEP
SLIGHT CHC FOR WED BASED ON DEGREE OF UNCERTAINTY WHETHER FLOW WILL
CHANGE TO NW AND SFC/H85 LOW WILL ACTUALLY SHIFT TO OUR EAST. NEAR
NORMAL MAX TEMPERATURES EACH DAY IN THE LOW TO MID 70S.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, May 20, 9:44 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1044 PM CDT THU MAY 20 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-211100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1044 PM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...REST OF TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM CDT (3 AM MDT)
FOR DEUEL...KEITH...LINCOLN...CUSTER...PERKINS...CHASE...HAYES...AND
FRONTIER COUNTIES IN SOUTHWESTERN NEBRASKA.

THUNDERSTORMS WILL MOVE OUT OF NORTHEAST COLORADO AFTER MIDNIGHT.
THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS INTO THE OVERNIGHT HOURS. THE MAIN AREA OF SEVERE
WEATHER CONCERN IS SOUTH OF A LINE FROM OSHKOSH...TO SARGENT. NORTH
OF THIS LINE THUNDERSTORMS ARE POSSIBLE DURING THE OVERNIGHT
HOURS...HOWEVER NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE NEARLY STATIONARY FRONT WILL CONTINUE TO BE DRAPED ACROSS THE
CENTRAL PLAINS UNTIL THE MIDDLE OF NEXT WEEK. THIS SYSTEM IS EXPECTED
TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT NEARLY EVERY DAY FROM
FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY IN NORTH
CENTRAL THROUGH NORTHWEST NEBRASKA AND AGAIN SATURDAY IN CENTRAL AND
SOUTHWEST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT SOUTH OF A LINE FROM
OSHKOSH TO SARGENT. SPOTTER ACTIVATION MAY ALSO BE REQUIRED FRIDAY
AND SATURDAY.

MASEK/BUTTLER

The radar

The North Platte radar (KLNX), 139 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garfield

When
May 21, 12:00 AM CST
Where
Garfield County, 13 mi ENE of Burwell
Measured
1 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.850, -98.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394798.